Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Sacramento, CA

September 6, 2017

NWS Sacramento, CA issued this red flag warning at Sep 6, 2017, 8:20 AM PDT. It took effect at Sep 6, 2017, 2:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2017, 8:20 AM PDT (15:20 UTC)
In effect from
Sep 6, 2017, 2:00 PM PDT
Expired
Sep 6, 2017, 7:10 PM PDT
In force
5 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

478 
WWUS86 KSTO 061520
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
820 AM PDT Wed Sep 6 2017

...ABUNDANT LIGHTNING POSSIBLE THIS AFTERNOON THROUGH THURSDAY
EVENING...

A robust upper level weather system off the California coast will
move inland this afternoon into Thursday, and bring the potential
for scattered to numerous thunderstorms across the region. 
Abundant lightning strikes and gusty, erratic winds may accompany 
these thunderstorms. The combination of frequent lightning and 
very dry fuels may cause critical fire weather conditions for the
mountains and foothills. Some thunderstorms may drift into the 
northern Sacramento valley and bring and increase for fire starts.

CAZ216-061630-
/O.CAN.KSTO.FW.A.0006.170906T2100Z-170908T0600Z/
Central Sacramento Valley in Glenn, Colusa, Yuba, Northern
Sutter, and Butte County Below 1000 Ft-
820 AM PDT Wed Sep 6 2017

...FIRE WEATHER WATCH IS CANCELLED FOR ABUNDANT LIGHTNING FOR 
FIRE WEATHER ZONE 216...

The National Weather Service in Sacramento has cancelled the Fire
Weather Watch. Frequent lightning is not expected for the Central
Sacramento Valley this afternoon into tonight. While some
thunderstorms may drift into the central Sacramento Valley
tonight, fire danger is not anticipated.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ213>215-263-266>269-279-070400-
/O.UPG.KSTO.FW.A.0006.170906T2100Z-170908T0600Z/
/O.NEW.KSTO.FW.W.0008.170906T2100Z-170908T0600Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
820 AM PDT Wed Sep 6 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 
214, 215, 263, 266, 267, 268, 269, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning for abundant lightning, which is in effect from 2 PM this
afternoon to 11 PM PDT Thursday. The Fire Weather Watch is no 
longer in effect.

* THUNDERSTORMS...Scattered to numerous thunderstorms will be
  possible with some wetting rain, especially for the mountains. 
  Lightning may strike outside of rain cores. 

* OUTFLOW WINDS...Gusty, erratic winds are expected near any 
  thunderstorms that develop, perhaps to as strong as 40 mph.

* TIMING...this afternoon through Thursday evening. The most 
  widespread thunderstorms are expected late Wednesday night 
  through Thursday afternoon.

* IMPACTS...any fires that develop from lightning strikes will
  likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that frequent 
lightning may increase fire starts for the warned area. A 
combination of fire starts from lightning and gusty strong 
outflow winds in thunderstorms can contribute to extreme fire 
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
076 
WWUS86 KSTO 070210
RFWSTO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sacramento CA
710 PM PDT Wed Sep 6 2017

...ABUNDANT LIGHTNING POSSIBLE LATE TONIGHT AND THURSDAY...

A robust upper level weather system off the California coast will
move inland tonight and Thursday and bring the potential for 
scattered thunderstorms across the region. Abundant lightning 
strikes and gusty, erratic winds may accompany these 
thunderstorms. The combination of frequent lightning and very dry 
fuels may cause critical fire weather conditions for the mountains
and foothills. Some thunderstorms may drift into the northern 
Sacramento valley and bring and increase for fire starts.

CAZ213>215-263-266>269-279-071015-
/O.CAN.KSTO.FW.W.0008.000000T0000Z-170908T0600Z/
/O.NEW.KSTO.FW.W.0009.170907T1100Z-170908T0300Z/
Eastern Portion of Shasta/Trinity NF-
Burney Basin and Northeast Plateau in Shasta County Including
Northwest Lassen NF north of Lassen NP-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Southeast Edge Shasta-
Trinity NF and Western Portions of Tehama-Glenn Unit-
Northern Sierra Foothills from 1000 to 3000 Ft. Includes portions
of Shasta-Trinity and Butte Units-
Northern Motherlode From 1000 to 3000 Ft. Includes portions of
Nevada-Yuba-Placer-Amador and ElDorado Units-
Northern Sierra Including Lassen NP and Plumas and Lassen NF/S
West of the Sierra Crest (West of Evans Peak-Grizzly Peak-
Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of the
Sierra Crest-Eastern Mendocino NF-
710 PM PDT Wed Sep 6 2017

...RED FLAG WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PDT 
THURSDAY FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 213, 214, 
215, 263, 266, 267, 268, 269, AND 279...

The National Weather Service in Sacramento has issued a Red Flag
Warning, which is in effect from 4 AM to 8 PM PDT Thursday. 

* THUNDERSTORMS...Scattered thunderstorms will be possible with 
  some wetting rain, especially for the mountains. Lightning may 
  strike outside of rain cores. 

* OUTFLOW WINDS...Gusty, erratic winds are expected near any
  thunderstorms that develop, up to as strong as 40 mph.

* TIMING...Late tonight into Thursday evening. The most widespread
  thunderstorms are expected Thursday afternoon in the mountains
  from an east to west line through the state from Plumas County
  northward.

* IMPACTS...any fires that develop from lightning strikes may  
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning for abundant lightning means that frequent
lightning may increase fire starts for the warned area. A
combination of fire starts from lightning and gusty strong
outflow winds in thunderstorms can contribute to extreme fire
behavior.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 6, 4:01 AM PDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 6, 4:01 AM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
401 AM PDT Wed Sep 6 2017

.SYNOPSIS...
Cool down continues this week into Thursday. Shower and
thunderstorm chances for the next several days, especially over
the mountains. Temperatures warming back up for the weekend.

&&

.DISCUSSION...
Moisture continues to stream up from the southeast with a few
light showers currently over the northern portion of the forecast
area while a few thunderstorms are present to the east of Mt
Lassen. Current temperatures are pretty similar to readings from
24 hours ago ranging from the upper 40s in the mountain valleys to
the mid 70s across milder portions of the Central Valley.

Another active day of mountain thunderstorms is expected as the
pattern remains relatively unchanged compared to Tuesday. The
closed low off the coast is forecast to move closer to the Bay
Area by this evening, then lift northward across NorCal tonight
and Thursday as the upstream trough approaches.

This feature will likely act on the deep moisture and elevated
instability that lies across the region resulting in an increase
in showers and thunderstorms tonight into Thursday as it tracks
north. A fire weather watch has been issued for the potential for
abundant lightning.

Trough lingers Friday with mountain shower and thunderstorm
chances continuing. It is then forecast to close off along the
central California coast by the weekend with warmer and drier
weather forecast to return.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
A closed upper low will float around off the California coast
early next week. At this stage, it appears the low will initially
be close enough to draw monsoon moisture north along the Sierra,
but far enough that thunderstorm coverage should be isolated.
Temperatures across the region will likely be a bit warmer than
normal during this timeframe.

Toward the middle of next week, this system is projected to
finally push inland over California. There could be potential for
scattered thunderstorms as it does so, though confidence isn't
particularly high at this stage. We should begin to see another
cooling trend as this system pushes inland. Dang

&&

.AVIATION...
General VFR conditions are expected over TAF sites. HZ/FU from
wildfires has diminished some with onshore flow, but local MVFR
possible. High and mid clouds with scattered thunderstorms
possible over higher mountains between 20z and 05z. Winds remain
generally under 10 kts except in the Delta where gusts to 25-30
kts possible. Dang

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 2 PM PDT this afternoon through Thursday
evening for Burney Basin and Northeast Plateau in Shasta County
Including Northwest Lassen NF north of Lassen NP-Central
Sacramento Valley in Glenn, Colusa, Yuba, Northern Sutter, and
Butte County Below 1000 Ft-Eastern Mendocino NF-Eastern Portion
of Shasta/Trinity NF-Northern Motherlode From 1000 to 3000 Ft.
Includes portions of Nevada-Yuba-Placer-Amador and ElDorado
Units-Northern Sacramento Valley to Southern Tehama County Line
Below 1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft.
Includes portions of Shasta-Trinity and Butte Units-Northern
Sierra Including Lassen NP and Plumas and Lassen NF/S West of
the Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth
Peak)-Northern Sierra Including the Tahoe and ElDorado NF/S West
of the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western
Portions of Tehama-Glenn Unit.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:00 PM PDTSpecial Weather StatementSTOAlpine45 min
Sep 5, 5:45 PM PDTSpecial Weather StatementSTOPlumas45 min
Sep 6, 3:10 AM PDTFire Weather WatchSTO5 hr
Sep 6, 2:46 PM PDTSpecial Weather StatementSTOEl Dorado44 min
Sep 6, 4:39 PM PDTSpecial Weather StatementSTOShasta51 min

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.